Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 178, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 3, 2018, 2:22 PM MST for Coconino County, Arizona. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2018, 2:22 PM MST (21:22 UTC)
- Expired
- Sep 3, 2018, 2:44 PM MST
- In force
- 22 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 121 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
957
WUUS55 KFGZ 032122
SVRFGZ
AZC005-032200-
/O.NEW.KFGZ.SV.W.0178.180903T2122Z-180903T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
222 PM MST MON SEP 3 2018
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Coconino County in north central Arizona...
* Until 300 PM MST
* At 222 PM MST, a severe thunderstorm was located 8 miles southwest
of Williams, or 32 miles north of Chino Valley, moving east at 10
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
Coconino County.
This includes Interstate 40 between mile markers 154 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3515 11233 3524 11235 3526 11224 3514 11219
TIME...MOT...LOC 2122Z 281DEG 7KT 3522 11230
HAIL...1.00IN
WIND...60MPH
$$
TPS1 follow-up statement
735
WWUS55 KFGZ 032144
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
244 PM MST MON SEP 3 2018
AZC005-032153-
/O.CAN.KFGZ.SV.W.0178.000000T0000Z-180903T2200Z/
Coconino-
244 PM MST MON SEP 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR COCONINO COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits. Therefore the warning has been cancelled. However heavy
rain is still occurring with this thunderstorm over Interstate 40
from near Williams to 10 miles west of Williams.
LAT...LON 3515 11233 3524 11235 3526 11224 3514 11219
TIME...MOT...LOC 2138Z 281DEG 7KT 3521 11225
$$
JJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 9:30 AM MST, 4 hours 52 minutes earlier.
Area forecast discussion, Sep 3, 9:30 AM MST, 4 hours 52 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 930 AM MST Mon Sep 3 2018 .SYNOPSIS...Daily chances for showers and thunderstorms will continue each afternoon through Wednesday. Thunderstorms will be most numerous in the vicinity of the Mogollon Rim and the White Mountains, moving southwest and west each afternoon. A warming and drying trend is expected to develop late this week and into next weekend. && .DISCUSSION...Storms will form in the next hour or two over the higher terrain and generally progress toward the south/southwest through the afternoon. With weak steering flow in place and colder air aloft, expect heavy rain, small hail, and frequent lightning to be the primary threats. Storm activity will generally diminish after sunset this evening, but a weak disturbance crossing the region could allow some to persistent a little later than usual. We will continue to monitor that potential. No updates are needed this morning as the current forecast is in good shape. Those with travel plans in the area today should keep a close eye on the weather. && .PREV DISCUSSION /540 AM MST/...Morning sounding at KFGZ indicates that the airmass over Arizona continues to stabilize from the south and southeast. Due to the trough over the region, the coldest air aloft is poorly aligned with the axis of higher PW and shear values, which are located south of the most unstable air. This leaves portions of central Arizona in the sweet spot, right at the boundary of the higher PW and colder air aloft. Relatively weak shear will allow storms to generally move with terrain and/or outflows, but some northern component to the steering flow will favor storms moving off the rim and into western Coconino county and eastern Yavapai county later today. This pattern will repeat again Tuesday and Wednesday, but the most active areas will continue to shift north as the mid-levels warm from the south. Eventually, high pressure building in from the west will push any remaining storm activity the the White Mountains by Thursday, with dry and warm conditions for most areas by the end of the week and into next weekend. The main threats today will again be heavy rain and localized flooding, with isolated threats for mainly sub-severe hail. This will be a very similar day compared to Sunday. Shear profiles then actually improve a bit by Wednesday as a s/wv moves through the trough position, right before the dry air takes over by Thursday. This is a normal scenario toward the end of the monsoon season as the state is caught in a battle between drying westerly flow and the close proximity of monsoonal moisture to the south. && .AVIATION...For the 18Z package...Primarily VFR conditions will cover northern Arizona for the next 24 hours. However, be on the lookout if your flight plans take you over the higher terrain as afternoon showers and thunderstorms are expected to develop. Strong gusty winds and IFR conditions with storms will be possible. Storm coverage decreasing during the evening hours. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect scattered to numerous showers and thunderstorms, mainly across higher terrain through Tuesday. Slow moving storms may produce heavy rainfall. Wednesday through Friday...A downward trend in thunderstorms coverage is forecast. Daytime temperatures should warm to slightly above normal values. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TPS/Peterson AVIATION...McCollum FIRE WEATHER...DL For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Sep 3, 12:05 PM MST, 2 hours 17 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1205 PM MST MON SEP 3 2018 AZZ012-015-031945- Little Colorado River Valley in Coconino County-Western Mogollon Rim- 1205 PM MST MON SEP 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COSNINO AND WINONA UNTIL 1245 PM MST... At 1202 PM MST, Doppler radar was tracking a strong thunderstorm over Cosnino, or 9 miles east of Flagstaff, moving east at 10 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Cosnino, Walnut Canyon National Monument, Winona and Walnut Canyon Visitors Center. I-40 from Cosnino to Winona. LAT...LON 3517 11151 3526 11147 3525 11129 3507 11135 TIME...MOT...LOC 1902Z 282DEG 10KT 3520 11145 TPS
Special weather statement, Sep 3, 1:38 PM MST, 44 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 138 PM MST MON SEP 3 2018 AZZ016-018-032130- Northern Gila County-Eastern Mogollon Rim- 138 PM MST MON SEP 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR GILA AND COCONINO COUNTIES UNTIL 230 PM MST... At 137 PM MST, Doppler radar was tracking a strong thunderstorm over Tonto Village, or 11 miles northeast of Payson, moving east at 5 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Mesa Del Caballo, Christopher Creek, Tonto Village, Kohls Ranch, Hunter Creek, Mead Ranch, Bear Flat, Upper Tonto Creek Campground, Ponderosa Campground, Sharp Creek Campground, Forest Road 9350 Campground, Promontory Pit Road Campground and Christopher Creek Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3428 11131 3440 11123 3439 11096 3419 11104 TIME...MOT...LOC 2037Z 284DEG 6KT 3431 11114 TPS
Special weather statement, Sep 3, 2:06 PM MST, 16 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 206 PM MST MON SEP 3 2018 AZZ008-037-032145- Yavapai County Valleys and Basins-Yavapai County Mountains- 206 PM MST MON SEP 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 245 PM MST... At 205 PM MST, Doppler radar was tracking a strong thunderstorm near Camp Verde, moving east at 10 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Camp Verde and Clear Creek Campgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3446 11197 3456 11192 3455 11167 3435 11177 TIME...MOT...LOC 2105Z 284DEG 8KT 3453 11191 TPS
Special weather statement, Sep 3, 2:10 PM MST, 12 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 210 PM MST MON SEP 3 2018 AZZ017-018-032200- Northern Gila County-White Mountains- 210 PM MST MON SEP 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL 300 PM MST... At 209 PM MST, Doppler radar was tracking a strong thunderstorm near Fort Apache, or 30 miles south of Show Low, moving east at 5 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Whiteriver, Turkey Creek, Seven Mile, Rainbow City, Fort Apache, Fort Apache Reservation, East Fork and Canyon Day. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3377 11014 3388 11012 3388 10987 3368 10993 TIME...MOT...LOC 2109Z 282DEG 6KT 3380 11004 TPS
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 5:27 PM MST | Special Weather Statement | FGZ | Navajo | 33 min |
| Sep 2, 5:44 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 19 min |
| Sep 3, 12:05 PM MST | Special Weather Statement | FGZ | 40 min | |
| Sep 3, 1:38 PM MST | Special Weather Statement | FGZ | 52 min | |
| Sep 3, 1:52 PM MST | Flash Flood Warning | FGZ | Coconino, Gila | 3 hr |
| Sep 3, 2:06 PM MST | Special Weather Statement | FGZ | 39 min | |
| Sep 3, 2:10 PM MST | Special Weather Statement | FGZ | 50 min | |
| Sep 3, 3:09 PM MST | Flash Flood Warning | FGZ | Coconino, Gila | 3 hr |
| Sep 3, 3:54 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.